What’s the deal with Legal Highs?

Look on websites today and you are faced with many legal highs, from the new drug ivory wave disguising itself as bath salts, to mephedrone, passed off as plant killer.

Many health services, such as teenage drug awareness site ‘Frank’, have warned of the dangers of these new highs, but many people still see them as harmless fun and are unaware of the risks surrounding them.

Mephedrone, also known as M-CAT and Meow Meow has been at the centre of recent political and health related discussions. The now illegal drug has been held responsible for contributing to numerous deaths within the UK in the last three months.

However, when browsing the internet it is clear that many sites are still selling the substance known to cause side effects such as dizziness, headaches and violent behaviour.

Sarah, a twenty-year-old student, became aware of the side effects when trying mephedrone on a night out. She was admitted to hospital by her mother who had to watch her daughter try and fight the drug:

“She kept passing out and coming round again, scratching herself furiously, digging her nails into her face and neck. Her heart rate had soared to 127 beats per minute, I refused to let her fall asleep,” Sarah’s mother recalls.

Sarah had snorted the drug before going out, and had mixed it with alcohol, causing her to experience the side effects and gradually get worse.

She now knows the risk she took and vows never to repeat her mistake: “My message is that it’s not worth it. I nearly died,” she says.


Mephedrone is just one of the legal highs on the market. Photo: Anneka James

The newest legal high, ivory wave, is advertised as relaxing bath salts, but is causing health ministers to worry. Little is known about what goes into making the ‘bath salts’, which makes the risk of taking them even higher.

An experiment conducted at St.George’s Hospital London analysed a form of ivory wave and found that the product tried to imitate the effects of cocaine.

This uncertainty over the contents of the drug has forced medical officers to inform A&E departments around the UK to be on the lookout for patients omitting signs connected to the drug, such as paranoia, headaches and severe hallucinations.

Dr Kate Willmer a cardiologist who has treated patients under the effect of the legal high, admits the signs are distressing: “People are coming into the hospital in an extremely agitated state with acute paranoid psychosis,” she says.

This paranoid psychosis alongside another side effect of aggression can result in crisis for hospital staff and many believe the problem is likely to get worse before it gets better.

But substances are not the only legal hitting the market. Search YouTube and it’s easy to view the effects of the new technological ‘high’ I-dosing.

The program is said to effectively use music to mimic the effects of ecstasy, LSD, cocaine and cannabis through the use of sound waves. They are supposed to stimulate the listener through the use of headphones and it can apparently alter the listener’s conscious state, similarly to if they had taken illegal drugs.

Numerous videos uploaded to the video sharing site show users withering, muscles tensed, whilst friends crowd and look on.

The I-dosing sound clips can last up to ten minutes, slowly increasing in pitch, loudness and tempo causing the body to become disoriented.

However the claims have been dismissed by professionals who say that binaural beat programs have been used to research anxiety and sleep patterns but not imitate the effects of drugs.

Drug campaigns are urging young people to be aware of the risks involved in non-tested legal highs. ‘Frank’s website, talktofrank.com, includes a section for information regarding legal highs and how to keep yourself protected against these new highs.

Comments are closed.